Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Involuntary neck movement, MRI brain attached, was in shock over an accident, had spondylitis. Diagnosis and cure?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Hello Sir, My father aged 59 yrs is working in TATA Motors was previously having spondylitis and recently a accident happened at his work place where he tried to save a colleague who was almost being crushed to death in a machine. Though my father was able to save his colleague but he himself was in a state of shock and 3 or 4 days later after this incident he started having involuntary movement in his neck i.e. his neck was involuntarily rotating towards right. We have consulted 3 doctors and all are saying different things. One says its Tics, other ways its Cervical Dystonia and the latest one says it’s dyskinesia. I am attaching his report for MRI Brain. Please help us in knowing as to what has happened to my dad so that proper treatment can be started.
Posted Sat, 21 Apr 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 3 hours later

Thanks for the query.

Regarding the abnormal movements in the neck which started after the incident which happened at his work place looks to be due to cervical dystonia. this problem usually starts after minor trauma or sometimes after stress. This is not tics. Dyskinesia means abnormal movement and it is a general term for any abnormal involuntary movements.

Cervical dystonia usually does not respond very well to medicines. Haloperidol is not used for this condition. You have to stop this and start on pacitaine and clonazepam. If this not help him then he has to take Botox injection. Syncapone may or may not help your father and it is not a first line drug for dystonia.

Regarding the MRI report what i see is the normal age related changes in him. Nothing life threatening on the MRI.

So let him start on Pacitaine and Clonazepam (start on low dose and increase gradually) for now after consulting your Neurologist.

Hope I have answered all your queries. Please do get back to me if you have any further queries.

Take care. Bye

Above answer was peer-reviewed by
Follow-up: Involuntary neck movement, MRI brain attached, was in shock over an accident, had spondylitis. Diagnosis and cure? 1 hour later
Hello Sir,

Thanks for the reply. I have a few queries.

1) Any serious side effects of Pacitaine & Clonazepam?

2) The Brain MRI report reveals :
- Diffuse cerebral atrophy, with abnormal B/L focal intensities in midbrain.
What does the above MRI statement means? Is it because of Dystonia that the midbrain has abnormal B/L focal intensities?

Thanks & Regards.
Answered by Dr. Shiva Kumar R 54 minutes later

Thanks for getting back to me.

Regarding the side effects, Pacitaine can cause dryness of mouth and Clonazepam can cause drowsiness in the initial stages and later disappears.

Diffuse cerebral atrophy indicates loss of brain volume and this can happen with aging. Hyperintense signals seen in the midbrain does not cause dystonia and these are also age related changes.

No serious life threatening problems seen on the MRI.

I hope this helps to solve your query.

Wish you and your father a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor